California, 2014

Flash Flood in California, August 12, 2014

August 12, 2014 · NWS PSR · 1 event in 1 county or zone

Conditions across eastern Riverside county were especially favorable for the formation of thunderstorms on August 12th, and as a result a Flash Flood Watch was issued for both Joshua Tree National Park and the eastern Deserts of Riverside county. The watch was in effect from noon until the early morning hours of August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Conditions across eastern Riverside county were especially favorable for the formation of thunderstorms on August 12th, and as a result a Flash Flood Watch was issued for both Joshua Tree National Park and the eastern Deserts of Riverside county. The watch was in effect from noon until the early morning hours of August 13th. Scattered thunderstorms with heavy rain developed across portions of eastern Riverside county during the late morning and afternoon hours, which led to flash flooding. Flash flooding affected portions of Joshua Tree National Park, leading to the closure of several roads in the park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 10:08 AM PST, 37 minutes earlier.

Area forecast discussion, Aug 12, 10:08 AM PST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1108 AM MST TUE AUG 12 2014

...POTENTIAL FOR LOCALIZED FLASH FLOODING TODAY AND TONIGHT ACROSS
MUCH OF THE AREA...

.SYNOPSIS...
MOISTURE LEVELS WILL CONTINUE TO INCREASE TODAY AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE AREA. SOME STORMS WILL
BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND AREAS OF FLOODING. WITH
THE MOIST CONDITIONS...TEMPERATURES WILL REMAIN BELOW NORMAL THE
NEXT FEW DAYS. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE
WEEK AS HIGH PRESSURE BECOMES REESTABLISHED TO THE SOUTH.

&&

.DISCUSSION...
CONVECTIVELY ACTIVE DAY HAS STARTED TO RAMP UP SOMEWHAT THIS MORNING
AS FAVORABLE ATMOSPHERIC DYNAMICS COMBINE WITH A VERY MOIST
ENVIRONMENT. THE PRIMARY INVERTED TROUGH/VORTICITY CENTER WAS
PROPAGATING NORTH NEARING THE INTERNATIONAL BORDER SOUTHWEST OF
TUCSON...WHILE A LEADING CONVECTIVELY GENERATED VORTICITY MAX WAS
SUPPORTING DEVELOPING CONVECTION NEAR THE YUMA AREA. 12Z KPSR AND
KTWC SOUNDINGS DEPICTED DEEP SELY MOIST FLOW THROUGH THE LOWER AND
MIDDLE TROPOSPHERE CHARACTERIZED BY PWATS 1.75 INCHES AND LOW LEVEL
MIXING RATION 11-12 G/KG (NEAR 2 STANDARD DEVIATIONS ABOVE AVERAGE).
OBJECTIVE ANALYSIS SUGGESTS PWATS IN EXCESS OF 2 INCHES ADVECTING
NORTH TOWARDS THE CWA...WHILE DIFLUENCE ALOFT AND FORCED ASCENT
INCREASE ACROSS THE REGION.

AT 9AM...SFC TEMPERATURES HAVE RISEN INTO THE MID 80S TO MID 90S
(OUTSIDE OF THUNDERSTORMS THAT HAVE CONTINUED SINCE EARLIER IN THE
DAY) DESPITE THE THIN VEIL OF CIRRUS FROM EARLIER SONORAN COMPLEX.
BASED ON 12Z SOUNDING DATA AND FORECAST NAM-WRF BUFR
SOUNDINGS...ONCE TEMPERATURES REACH 98-100 DEGREES THE ENVIRONMENT
WILL BECOME CONVECTIVELY UNSTABLE (MLCAPES NEARING 1000 J/KG) WITH
LITTLE TO NO INHIBITION. WHILE LAPSE RATES ARE NOT PARTICULARLY
STEEP...TALL SKINNY CAPE PROFILES WITH THICK MOISTURE SUPPORT
LOCALLY HEAVY RAIN PRODUCING CELLS (AND POTENTIALLY A COUPLE
MOISTURE LOADED UPDRAFT/DOWNBURST CELLS). WILL CONTINUE FLASH FLOOD
WATCH BASED MOSTLY ON PRECIP RATE EXPECTATION OVER POPULATION
CENTERS AS CELL PROPAGATION MAY PRECLUDE A WIDESPREAD FLOOD THREAT
(UNLESS LOCAL TRAINING ECHOES SET UP). OTHERWISE...MADE MINOR
ADJUSTMENTS TO TEMPS AND POPS FOR THE REMAINDER OF THE MORNING BASED
ON CURRENT TRENDS.

&&

.PREVIOUS DISCUSSION...
/605 AM MST TUE AUG 12 2014/
LATEST RAP STREAMLINE ANALYSIS SHOWS THE MID-TROPOSPHERIC HIGH
POSITIONED NEAR THE FOUR CORNERS. FURTHER SOUTH...A WELL-DEFINED
INVERTED TROUGH IS APPARENT ACROSS SONORA WHILE THUNDERSTORMS
ASSOCIATED WITH AN MCS PERSIST EARLY THIS MORNING. BETWEEN THE TWO
SYSTEMS...THE STEERING FLOW IS GENERALLY SOUTHEASTERLY AROUND 15 KT.
ACROSS THE FORECAST AREA...SCATTERED SHOWERS HAVE REDEVELOPED ACROSS
THE LOWER DESERTS...INCLUDING PORTIONS OF THE PHOENIX METRO AREA.
ALTHOUGH CAPE IS GENERALLY LACKING AT THIS HOUR...WEAK VORTICITY AND
JET-FORCED ASCENT ALONG WITH REMNANT OUTFLOW BOUNDARIES ARE
CONTRIBUTING TO THE NOCTURNAL CONVECTION.

CLASSIC SETUP FOR ACTIVE WEATHER IS IN PLACE AND ALL SIGNS POINT TO
FAVORABLE CONDITIONS FOR ADDITIONAL STORM DEVELOPMENT AS EARLY AS
THIS MORNING ACROSS THE REGION. LATEST GPS-IPW AT TEMPE REGISTERED
AS HIGH AS 1.85 INCHES. MODELS INDICATE THAT THE ATMOSPHERE WILL
CONTINUE TO SATURATE AND ALONG WITH INCREASING DEEP LAYER
FLOW...STRONGER INSTABILITY AND SYNOPTIC ASCENT AHEAD OF THE
APPROACHING VORT MAX...SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME
WIDESPREAD DURING THE AFTERNOON AND EVENING. GIVEN THE ANOMALOUSLY
(150-200% OF NORMAL) MOIST PROFILE...FLASH FLOODING WILL BE THE
PRIMARY THREAT AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE
PORTION OF THE AREA. POPS WERE ALSO INCREASED TO AROUND 70 PERCENT
FOR THE PHOENIX AREA AND AS HIGH AS 80 PERCENT ACROSS THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY. GLOBAL AND CONVECTIVE ALLOWING
MODELS ARE STILL SOMEWHAT UNCERTAIN WITH REGARD TO THE EXACT SPEED
OF THE TROUGH AS IT LIFTS NORTHWARD THROUGH THE FORECAST AREA.
CONSEQUENTLY...THE POTENTIAL FOR HEAVY RAIN WILL OCCUR OVER A
RELATIVELY LONG TIME WINDOW...PERHAPS EVEN CONTINUING INTO WEDNESDAY
MORNING MAINLY FROM PHOENIX NORTHWARD. SOME LOCATIONS MAY SEE STORM
TOTALS IN EXCESS OF 1.0-1.5 INCHES.

AFOREMENTIONED VORT MAX WILL ACCELERATE SOMEWHAT WEDNESDAY AS IT
LIFTS NORTHEASTWARD INTO NORTHERN ARIZONA. BELOW NORMAL TEMPERATURES
ARE A GOOD BET GIVEN THE DEEP MOISTURE AND RESIDUAL RAIN-COOLED AIR.
HIGH TEMPERATURES WERE LOWERED INTO THE MID 90S FOR THE PHOENIX
AREA. BEST CHANCE FOR PRECIPITATION APPEARS TO BE ACROSS THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX. HOWEVER...A MOIST SOUTHWESTERLY
FLOW SUGGESTS THE POSSIBILITY OF BACK-BUILDING CELLS INTO THE LOWER
DESERTS AND POPS WERE INCREASED TO 50 PERCENT IN THESE AREAS.

A DRIER SOUTHWESTERLY FLOW WILL DEVELOP IN THE WAKE OF THE LOW
PRESSURE SYSTEM BY THURSDAY...WHICH WILL CONFINE THUNDERSTORMS
MAINLY TO THE HIGHER TERRAIN OF NORTHERN AND EASTERN AZ. A WARMING
AND DRYING TREND IS ALSO EXPECTED LATE IN THE WEEK AND INTO EARLY
NEXT WEEK AS THE MONSOON HIGH DRIFTS SOUTHWARD...GIVING WAY TO MORE
OF A WESTERLY FLOW.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SE ARIZONA
THROUGH NOON AND THEN MOVE INTO THE PHOENIX AREA AFFECTING TERMINALS
SOMETIME FROM EARLY AFTERNOON THROUGH EARLY EVENING. WILL LIKELY ADD
IN A TEMPO OR PREDOMINANT GROUP FOR THUNDERSTORMS ONCE WE HAVE A
BETTER TIMEFRAME OF STORMS MOVING THROUGH THE AREA. HAVE FAIRLY HIGH
CONFIDENCE IN AT LEAST BRIEF TIME...LESS THAN AN HOUR MOST
LIKELY...OF MVFR CIGS/VSBYS DUE TO SHOWERS AND STORMS MOVING THROUGH
THE METRO AREA. EXPECTING A BREAK IN THE RAIN FROM AROUND MID
EVENING THROUGH MUCH OF THE OVERNIGHT...BUT CIGS AROUND 6-8K FEET
SHOULD PERSIST. ANOTHER ROUND OF SHOWERS AND POSSIBLY A THUNDERSTORM
OR TWO IS EXPECTED AGAIN DURING THE DAYTIME WEDNESDAY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
A FAIRLY GOOD CHANCE OF AFFECTING BOTH KIPL AND KBLH AT LEAST FOR A
BRIEF TIME. CHANCES FOR STORMS WILL DIMINISH BY EARLY EVENING WITH
LINGERING CIGS AROUND 8K LIKELY LASTING JUST PAST MIDNIGHT. GRADUAL
CLEARING IS EXPECTED BY SUNRISE WEDNESDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR WILL FILTER INTO THE DISTRICT BEGINNING THURSDAY...WITH
MORE PREVALENT CLEAR SKIES AND LOWER HUMIDITIES OVER THE WEEKEND.
THE BEST CHANCES FOR RAINFALL THURSDAY AND FRIDAY WILL BE OVER GILA
COUNTY AS SOME RESIDUAL MOISTURE LINGERS OVER HIGHER TERRAIN. WITH
NEAR AVERAGE TEMPERATURES...AFTERNOON RELATIVE HUMIDITY VALUES
FALLING INTO A 25-40 PERCENT RANGE THURSDAY WILL DRY TOWARDS A 10-25
PERCENT RANGE BY THE WEEKEND. OVERNIGHT RECOVERY WILL BE GOOD TO
EXCELLENT. OUTSIDE OF ANY GUSTY THUNDERSTORM WINDS
THURSDAY...TYPICAL LIGHT SUMMER WINDS WILL PREVAIL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FROM NOON MST TODAY THROUGH WEDNESDAY MORNING
     AZZ020>028.

CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH WEDNESDAY MORNING
     CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/HIRSCH
AVIATION....KUHLMAN
FIRE WEATHER...MO
Hazardous weather outlook, Aug 12, 2:31 AM PST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
331 AM MST TUE AUG 12 2014

AZZ020>028-CAZ031>033-131230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
331 AM MST TUE AUG 12 2014 /331 AM PDT TUE AUG 12 2014/

...FLASH FLOOD WATCH IN EFFECT FROM NOON MST /NOON PDT/ TODAY
THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AND
TONIGHT ACROSS THE REGION. SOME STORMS WILL PRODUCE VERY HEAVY
RAINFALL...WHICH WILL LEAD TO FLOODING OF URBAN AREAS AND NORMALLY-
DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT FROM NOON TODAY
THROUGH WEDNESDAY MORNING. A FLASH FLOOD WATCH MEANS THAT FLOODING
OF WASHES...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE
WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN
AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE THREAT FOR FLOODING WILL PERSIST AT LEAST THROUGH WEDNESDAY
MORNING. DRIER CONDITIONS ARE ANTICIPATED BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Santa Ana Mts radar (KSOX), 132 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 12, 10:45 AM PST to 3:00 PM PST
Where
Riverside County, 11.55 mi NNE of Myoma to 9.44 mi NE of Myoma
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
33.940, -116.210

The atmosphere across Joshua Tree National Park was especially moist and unstable on August 12th, and as a result a Flash Flood Watch was issued for the park beginning shortly after noon and continuing into the evening hours. Scattered thunderstorms with heavy rain developed across the park during the late morning hours, and they persisted into the afternoon. Rainfall rates approaching 2 inches per hour were observed with the stronger storms, and as a result flash flooding developed in the early afternoon. At about 1400PST, the park service's chief ranger reported that several roads were closed in the area around Lost Horse-Keys View. No injuries were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529820.